South Dakota, 2006Hail in South Dakota, June 16, 2006
June 16, 2006 · NWS FSD · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 16, 2:33 PM CST, 27 minutes earlier.
Area forecast discussion, Jun 16, 2:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT FRI JUN 16 2006
.DISCUSSION...
FAIRLY HEALTHY BOW ECHO CURRENTLY WORKING ACROSS FORECAST AREA.
EXPECT IT TO HOLD TOGETHER AT LEAST THROUGH EARLY EVENING...AS MOVES
EAST INTO BETTER INSTABILITY SOUTH OF A LINE FROM KYKN TO KOTG.
SURFACE TROUGH ACROSS WESTERN PORTIONS OF THE CWA WILL BECOME
ILL-DEFINED AS IT INCHES EAST. EXPECT BEST POTENTIAL FOR SHOWERS
AND THUNDERSTORMS EAST OF OF SURFACE TROUGH OVERNIGHT...AND HAVE
CONCENTRATED HIGHEST MAINLY EAST OF JAMES RIVER VALLEY.
MODELS ARE SHOWING REMNANTS OF UPPER LOW MOVING ACROSS EASTERN
PORTIONS OF FORECAST AREA ON SATURDAY...BUT APPEARS THERE IS LIMITED
UPPER LEVEL SUPPORT. AREA IS IN RIGHT REAR QUADRANT OF JET...BUT
WITH LIMITED FRONTOGENESIS AND INSTABILITY HAVE ONLY GONE CHANCE
POPS. AM THINKING PRECIP WILL BE FOCUSED FURTHER NORTH AND EAST NEAR
BETTER INSTABILITY. AS SKIES CLEAR ALONG WESTERN EDGE OF
CWA...EXPECT GOOD MIXING CONDITIONS TO USHER STRONGER WINDS FROM
ALOFT DOWN TO SURFACE CREATING GUSTY CONDITIONS...ESPECIALLY NORTH
AND WEST.
NEXT CHANCE OF PRECIP THEN ON TUESDAY MORNING AS SHORT WAVE MOVES
ACROSS NORTHERN SOUTH DAKOTA. FRONT LOOKS TO WORK THROUGH THE AREA
ON TUESDAY EVENING...BUT IS FAIRLY WARM ALOFT SO CAP MAY BE AN
ISSUE. HAVE CONCENTRATED HIGHEST POPS ALONG NORTHERN TIER OF CWA
TUESDAY EVENING.
LARGE AREA OF HIGH PRESSURE THEN MOVES INTO NORTHERN PLAINS MID
WEEK...PROVIDING FAIRLY TRANQUIL CONDITIONS AHEAD OF A SURFACE LOW
THAT WILL AFFECT THE REGION NEXT WEEKEND.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE
IA...NONE
NE...NONE
&&
BT
Hazardous weather outlook, Jun 16, 10:01 AM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1101 AM CDT FRI JUN 16 2006
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1101 AM CDT FRI JUN 16 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON ACROSS CENTRAL
AND NORTHERN NEBRASKA...THEN TRY TO START DEVELOPING EASTWARD ACROSS
SOUTHERN SOUTH DAKOTA INTO NORTHWEST IOWA BY THIS EVENING. AN
ISOLATED SEVERE STORM WILL BE POSSIBLE...MAINLY DURING THE LATE
AFTERNOON AND EARLY EVENING...WHEN DAYTIME HEATING WILL PROVIDE THE
GREATEST INSTABILITY. DURING INITIAL STORM DEVELOPMENT...THERE WILL
BE A LAYER OF RELATIVELY DRY AIR ALOFT...CREATING THE POSSIBILITY OF
SEVERE WIND GUSTS IN EXCESS OF 60 MPH. WITH A DEEP WARM LAYER OF AIR
OVER THE AREA...ONLY MARGINALLY SEVERE HAIL IS EXPECTED.
FLOODING...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FROM THE
THUNDERSTORMS OVERNIGHT TONIGHT. THE GREATEST CHANCE OF HEAVY
RAIN WILL BE SOUTHEAST OF A TYNDALL TO JACKSON MINNESOTA
LINE...WITH THE MAIN AREA OF CONCERN AROUND CHEROKEE COUNTY WHERE
LOCALLY HEAVY RAIN FELL EARLY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL LINGER INTO SATURDAY ACROSS PARTS OF
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 8 PM
SOUTHEAST OF A LINE FROM VERMILLION SOUTH DAKOTA TO WINDOM
MINNESOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
08
In the hours before
Local storm report, Jun 16, 2:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG SPRINGFIELD 42.85N 97.89W
06/16/2006 BON HOMME SD TRAINED SPOTTER
TREES DOWN IN SPRINGFIELD
&&
JLAFLINLocal storm report, Jun 16, 2:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL 2 SW TYNDALL 42.97N 97.89W
06/16/2006 E0.75 INCH BON HOMME SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jun 16, 2:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 4 W LESTERVILLE 43.04N 97.67W
06/16/2006 E0.88 INCH BON HOMME SD EMERGENCY MNGR
&&
JLAFLINLocal storm report, Jun 16, 2:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL LESTERVILLE 43.04N 97.59W
06/16/2006 E1.00 INCH YANKTON SD EMERGENCY MNGR
&&
BRUBYLocal storm report, Jun 16, 3:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUN 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 15 WNW VIBORG 43.25N 97.36W
06/16/2006 E75.00 MPH TURNER SD TRAINED SPOTTER
WINDS ESTIMATED AT 70 TO 80 MPH.
&&
BRUBYHail, Turner
- When
- June 16, 3:00 PM CST to 3:20 PM CST
- Where
- Turner County, 15 mi WSW of Hurley
- Measured
- 1.75 in hail
- Property damage
- $100,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.200, -97.367
Large hail severely damaged corn and soybean crops over a very large area, with the Lincoln County extension office estimating 95,000 acres affected. Some crops were totally stripped, while others were expected to partially recover. The dollar amount of crop damage could not be determined, but the county Farm Service Agency office estimated a yield loss of 25 to 30 percent for corn and soybean crops for the entire county. The hail also broke windows and damaged roofs on some homes. The hail was driven by strong winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, June 16, 2006$752,000 · F1 · 40 events
- Hail and Damaging Winds in Nebraska, June 16, 2006$4.1 million · 2.75 in hail · 8 events
- Damaging Winds in Kansas, June 16, 2006$210,000 · 80 kt wind · 36 events
- Hail and Damaging Winds in Texas, June 16, 2006$470,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 16, 2006$127,000 · 2.5 in hail · 35 events
- Hail and Damaging Wind in Colorado, June 16, 2006$205,000 · 2 in hail · 11 events
- Damaging Wind in South Dakota, June 16, 2006$100,000 · 69 kt wind · 1 event
- Tornado and Hail in Kansas, June 16, 2006F0 · 48 events
- Hail and Damaging Winds in Oklahoma, June 16 to 17, 2006$33,000 · 1.75 in hail · 23 events
- Flash Flooding and Hail in Minnesota, June 16, 20062 injured · 1 in hail · 20 events
- Damaging Wind in Nebraska, June 16, 2006$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Texas, June 16 to 17, 2006$25,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5514946.